Counterexamples to \(C^{\infty}\) well posedness for some hyperbolic operators with triple characteristics. (English) Zbl 1316.35170

Summary: In this paper we prove a well posed and an ill posed result in the Gevrey category for a simple model hyperbolic operator with triple characteristics, when the principal symbol cannot be smoothly factorized, and whose propagation cone is not transversal to the triple characteristic manifold, thus confirming the conjecture that the Ivrii-Petkov condition is not sufficient for the \(C^{\infty}\) well posedness unless the propagation cone is transversal to the characteristic manifold, albeit for a limited class of operators. Moreover we are able not only to disprove \(C^{\infty}\) well posedness, but we can actually estimate the precise Gevrey threshold where well posedness will cease to hold.


35L30 Initial value problems for higher-order hyperbolic equations
Full Text: DOI arXiv Euclid


[1] E. Bernardi and T. Nishitani, On the Cauchy problem for non-effectively hyperbolic operators, the Gevrey 5 well-posedness, J. Anal. Math. 105 (2008), 197-240. · Zbl 1209.35009
[2] M. D. Bronteĭn, The Cauchy problem for hyperbolic operators with characteristics of variable multiplicity, Trudy Moskov. Mat. Obshch. 41 (1980), 83-99.
[3] L. Hörmander, The Cauchy problem for differential equations with double characteristics, J. Analyse Math. 32 (1977), 118-196. · Zbl 0367.35054
[4] L. Hörmander, The analysis of linear partial differential operators. III , Grundlehren der Mathematischen Wissenschaften, 274, Springer, Berlin, 1985.
[5] V. Ja. Ivriĭ and V. M. Petkov, Necessary conditions for the correctness of the Cauchy problem for non-strictly hyperbolic equations, Uspehi Mat. Nauk 29 (1974), no. 5(179), 3-70.
[6] K. Kajitani, S. Wakabayashi and T. Nishitani, The Cauchy problem for hyperbolic operators of strong type, Duke Math. J. 75 (1994), no. 2, 353-408. · Zbl 0826.35066
[7] T. Nishitani, A note on zero free regions of the Stokes multipliers for second order ordinary differential equations with cubic polynomial coefficients, Funkcial. Ekvac. 54 (2011), no. 3, 473-483. · Zbl 1236.34110
[8] T. Nishitani, Cauchy problem for noneffectively hyperbolic operators , MSJ Memoirs, 30, Math. Soc. Japan, Tokyo, 2013. · Zbl 1282.35006
[9] Y. Sibuya, Global theory of a second order linear ordinary differential equation with a polynomial coefficient , North-Holland, Amsterdam, 1975. · Zbl 0322.34006
[10] T. Duc Tai, On the simpleness of zeros of Stokes multipliers, J. Differential Equations 223 (2006), no. 2, 351-366. · Zbl 1100.34068
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.